|going off hiv meds.
Nov 29, 2007
I have been on hiv meds since '97. now with the new prescription plan i have hit in the donut part and can't afford the meds and my dr says there is not a program that will help. i live in Mississippi and have checked. My question how long after stoping the meds will it affect me. and what should i be looking for in the way of getting sick. now i am non detectable and tc at 650. have been for several years now. thanks RTA
Response from Dr. Frascino
You have been stable and doing well on your life-sustaining HIV medications since 1997 and now you can't afford them because of your new prescription plan! Welcome to health care in the richest nation on the planet. Stories like yours make me wish it was January 20, 2009 and Bush was being banished from Washington secure in the knowledge that he was indeed the worst president this country has ever had to endure. If universal health care was a reality, you wouldn't be in this morally reprehensible situation of having to compromise your health due to unreasonable and irrational prescription plan limitations. Have you checked with all of your local ASOs (AIDS service organizations)? They might know of some temporary funds or services that help. Also your HIV doctor might try interceding on your behalf, advising the drug companies of your financial hardship to see if they will provide the medications to you on a compassionate-use basis. Unfortunately writing to Dubya and asking if he could divert the tiniest fraction of funds from the disastrous war so that you could continue your life-sustaining medications won't work.
If you have to discontinue your meds, and I sincerely hope you do not, the average loss of CD4 cells per year in an untreated HIVer is generally in the range of 50-75. However, this can vary considerably from person to person. As for what to look for in the way of getting sick, there is no simple answer. As CD4 cells fall and the immune system becomes progressively more deficient, you become more susceptible to a wide range of opportunistic infections and malignancies. Your HIV specialist should be consulted whenever you develop new or unexplained symptoms.
Good luck. Remember to vote Democratic in the upcoming elections to speed the way to universal health care coverage for all Americans.
Just so you know!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.